Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 24, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jun 11, 2003, 5:09 PM EDT for 4 counties in Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2003, 5:09 PM EDT (21:09 UTC)
- Expired
- Jun 11, 2003, 9:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Augusta County, VA, City of Staunton, VA, City of Waynesboro, VA, Nelson County, VA
The radar
The Roanoke radar (KFCX), 156 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KLWX 112109
FFWLWX
VAC015-125-790-820-120100-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
509 PM EDT WED JUN 11 2003
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR
NELSON COUNTY IN CENTRAL VIRGINIA
AUGUSTA COUNTY IN WESTERN VIRGINIA
CITY OF STAUNTON IN WESTERN VIRGINIA
CITY OF WAYNESBORO IN WESTERN VIRGINIA
* UNTIL 900 PM EDT.
* AT 507 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN
ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF MINT SPRING TO
JONESBORO...MOVING EAST AT 15 MPH. RADAR INDICATES THAT AROUND 1
INCH OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA.
ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 900 PM EDT.
ADDITIONAL THUNDERSTORMS ARE MOVING INTO THE AREA FROM THE
SOUTHWEST. THESE STORMS HAVE A HISTORY OF PRODUCING TORRENTIAL
RAINFALL RATES IN A VERY SHORT PERIOD OF TIME.
* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
INCLUDE CRIMORA...STAUNTON...WAYNESBORO...SHERANDO...AFTON...
MONTEBELLO...SCHUYLER...SHIPMAN AND WINTERGREEN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...
RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS
SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING
RAINS.
LAT...LON 3816 7950 3758 7890 3769 7864 3802 7883
3822 7878 3845 7924
$$
MANNING4 follow-up statements
000 WGUS71 KLWX 112225 FFSLWX VAC015-125-790-820-120100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 625 PM EDT WED JUN 11 2003 ...FLASH FLOOD WARNING CONTINUES FOR THE CITY OF WAYNESBORO...CITY OF STAUNTON...AUGUSTA AND NELSON COUNTIES UNTIL 900 PM EDT... AT 625 PM EDT...RADAR CONTINUED TO SHOW THUNDERSTORMS WITH VERY HEAVY RAIN 2 MILES SOUTHEAST OF ELMA...MOVING NORTHEAST AT 20 MPH. ADDITIONAL THUNDERSTORMS PRODUCING TORRENTIAL LIGHTNING WERE MOVING INTO SOUTHWEST AUGUSTA COUNTY...ALSO MOVING NORTHEAST AT 20 MPH. AT 614 PM...LAW ENFORCEMENT OFFICIALS REPORTED FLOODING SOUTH OF LOVINGSTON IN NELSON COUNTY. RADAR INDICATES THAT AROUND 2 INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA. ANOTHER INCH WILL BE POSSIBLE THROUGH 900 PM EDT. IN ADDITION TO FLOOD PRODUCING RAINS FROM THESE THUNDERSTORMS... DEADLY...VERY FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THIS ACTIVITY. SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN INCLUDE CRIMORA...STAUNTON...WAYNESBORO...SHERANDO...AFTON... MONTEBELLO...SHIPMAN AND WINTERGREEN. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS... RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING HEAVY RAINS. $$ MANNING
000 WGUS71 KLWX 120015 FFSLWX VAC003-015-125-540-790-820-120115- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 810 PM EDT WED JUN 11 2003 ...FLASH FLOOD WARNING FOR ALBEMARLE COUNTY AND THE CITY OF CHARLOTTESVILLE UNTIL 1015 PM... ...FLASH FLOOD WARNING FOR NELSON AND AUGUSTA COUNTY...AND CITIES OF STAUNTON AND WAYNESBORO UNTIL 900 PM... FLOODING HAS BEEN REPORTED IN AUGUSTA AND NELSON COUNTIES. MODERATE TO HEAVY RAIN IS CONTINUING AS OF 810 PM IN NORTHERN AND EASTERN ALBEMARLE COUNTY. ADDITIONAL FLOODING IS STILL POSSIBLE IN AREAS OF HEAVY RAIN...AND AROUND LARGER STREAMS THAT TAKE LONGER TO REACT TO HEAVY RAIN. REMEMBER NEVER TO DRIVE OR WALK INTO FLOOD WATERS. IT IS IMPOSSIBLE TO JUDGE THE DEPTH...ESPECIALLY AT NIGHT. THE WATER VELOCITY COULD SWEEP YOU AWAY. $$ RDH
000 WGUS71 KLWX 120100 FFSLWX VAC015-125-790-820-120130- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 859 PM EDT WED JUN 11 2003 ...FLASH FLOOD WARNING EXPIRES FOR NELSON...CITY OF WAYNESBORO... CITY OF STAUNTON AND AUGUSTA COUNTIEST... HEAVY RAIN HAS MOVED OUT OF THE AREA. THE FLASH FLOOD WARNING WILL NOT BE EXTENDED. REPORT ANY FLOODING TO LOCAL LAW ENFORCEMENT AND ASK THEM TO RELAY THE MESSAGE FOR THE NATIONAL WEATHER SERVICE. $$ RDH
000 WGUS71 KLWX 120101 CCA FFSLWX VAC015-125-790-820-120130- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 859 PM EDT WED JUN 11 2003 ...FLASH FLOOD WARNING EXPIRES FOR NELSON...CITY OF WAYNESBORO... CITY OF STAUNTON AND AUGUSTA COUNTIES... HEAVY RAIN HAS MOVED OUT OF THE AREA. THE FLASH FLOOD WARNING WILL NOT BE EXTENDED. REPORT ANY FLOODING TO LOCAL LAW ENFORCEMENT AND ASK THEM TO RELAY THE MESSAGE FOR THE NATIONAL WEATHER SERVICE. $$ RDH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 4:10 PM EDT, 59 minutes earlier.
Area forecast discussion, Jun 11, 4:10 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 410 PM EDT WED JUN 11 2003 HAVE OPTED TO TOSS AN FFA OUT FOR THE AREA UNDER THE SVR TSTM WATCH. LARGE AREA OF CONVECTION OVR WV PRODUCING FLOODING...AND GROUND IS STILL MOIST FROM ABUNDANT RAINS AROUND HERE RECENTLY. UPDATED PRODUCTS OUT SHORTLY. RDH. PREV DISCS... ---------------------------------------------------- .SHORT TERM...TNGT AND TMRW... STNRY BOUNDARY TO THE N WL BE THE MAIN PLAYER OVR THE NEXT 24H. WK SW TROFS RACING BY WL CAUSE BOUTS OF CONVECTION WITH CONDITIONALLY UNSTABLE AMS IN PLACE. FOR THIS AFTN/TNGT...THINK THAT SCT CONVECTION STILL IN THE OFFING. STORMS DEVELOPING TO THE W WL CONT TO MOVE TO THE E AND ADDITIONAL TSRA XPCTD TO DEVELOP E OF THE MTNS. PROBLEM TODAY REMAINS FORCING OR LACK THEREOF. LTL IN THE WAY OF SFC BOUNDARIES TO FORCE CONVECTION...BUT AMS IS STILL PLENTY UNSTABLE. SHEAR IS MARGINAL...FAVORING LINEAR MODE WITH ISOLD SVR POSS MAINLY ACROSS THE W. HVY RAFL ALSO MAY BE A PROB...AS PLENTY OF AVAIL MOISTURE...AND ECHOES OFF TO THE SW ALREADY STARTING TO TRAIN. GIVEN ANTECEDENT SOIL CONDS...WON/T TAKE MUCH TO CAUSE FLDG. FOR NOW...HOWEVER...CAN/T REALLY PIN DOWN ANY ONE AREA AND FEEL THAT PROBS WL BE ISOLD SO NO WATCH ATTM. OVRALL...THINKING NOT CHANGED MUCH FM MORN UPDATE. OVNGT...CONVECTION SHOULD BE MOSTLY ON THE WANE...BUT WL KEEP 40 POPS MENTIONED ALL NIGHT DEPENDING ON WHAT HAPPENS TO THE W THIS EVE. FOR TMRW...STNRY BOUNDARY TO THE N WL SAG A LTL FURTHER S. A STG SFC WV DEVELOPS ALG THE FNT...MOVING WELL TO THE NW OF THE AREA. OVRALL INCREASE IN THE FLOW THRU TMRW...AND WITH WARMER TEMPS THAN TODAY THINK THAT SVR WX AGAIN A POSS. AGAIN...LINEAR MODE FAVORED WITH STRAIGHT LINE HODOGRAPHS. IF SFC LOW TRAVELS A BIT FURTHER TO THE S AND LLVL FLOW CAN BACK SOMEWHAT HODOGRAPHS WOULD START TO GET LARGER AND MORE ORGANIZED SVR WX WOULD BE POSSIBLE AS INSTAB WL BE ABUNDANT. FOR NOW...BEST ESTIMATION IS A BKN LINE OF TSRA...SOME SVR. NOT READY TO JUMP ON THE MDL TEMPS GETTING CRANKED UP CLOSE TO 90 TMRW. FELT THINGS COULD BE A FEW DEG WARMER THAN TODAY M/U 80S...BUT HV DROPPED BACK TO L/M 80S TO BETTER MATCH SURROUNDING WFOS. MANNING .LONG TERM THU NGT THROUGH WED... MODELS HIGHLY DIVERGENT THIS AFTN WITH THEIR SOLNS THROUGH DAY 7. ETA BASICALLY STAYS MOIST THRU 84 HRS. GFS IS DRIER AND MORE STABLE STARTING FRIDAY...THEN HAS A HUGE SWATH OF MOISTURE PARKED TO OUR SW MON. HAVE DECIDED TO FOLLOW THE ETA GIVEN THAT IT IS IN BETTER AGREEMENT WITH ONGOING PKG. DONT WANT TO COMPLETELY YO-YO SEVERAL DAYS FCST WISE BASED ON ONE MODEL. FOR FRI...ETA HAS FNT N OF CWA. GFS HAS FNT CUTTING A SLICE THROUGH THE AREA WITH DRIER MORE STABLE AIR COVERING NW 1/3RD. SPC HAS MOST OF THE AREA IN A SLGT RISK DAY 3...SO WILL MAKE NO CHGS TO FRI FCST. ON SAT...AGAIN...FNT IS S OF AREA ACCORDING TO THE GFS. THE ETA SHOWS WEAK CIRCULATION NWRN ZONES IN THE AFTN WITH MOST OF THE CWA UNSTABLE AND MOIST. EXTRAPOLATION OF ETA INTO SUNDAY WOULD HINT THAT WELL STAY IN THE WARM SECTOR. GIVEN THE ABOVE...AM BASICALLY GOING TO LEAVE THE PERIOD THU NGT THROUGH EARLY NEXT WEEK ALONE. MAYBE SOME MINOR WORDING TWEEKS. IF MODELS CONVERGE ON THE GFS SOLN...MAY BE ABLE TO LOWER POPS SOME FRI AND SAT...ESPECIALLY IN THE N...BUT WILL NEED TO ADD POPS EARLY NEXT WEEK. STAY TUNED...CONFIDENCE IN MID TO LATE PERIODS IS LOW. RDH .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
Hazardous weather outlook, Jun 11, 11:12 AM EDT, 5 hours 57 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-121000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1112 AM EDT WED JUN 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY THE STORM PREDICTION CENTER HAS INDICATED THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER THE MID ATLANTIC THIS AFTERNOON AND THIS EVENING. DAMAGING WIND GUSTS ARE THE PRIMARY RISK FROM THUNDERSTORM ACTIVITY TODAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. .DAYS TWO THROUGH SEVEN... THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS THE REGION ON THURSDAY. MANNING
In the hours before
Special weather statement, Jun 11, 4:41 PM EDT, 28 minutes before
VAZ021-025-026-WVZ054-112200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 441 PM EDT WED JUN 11 2003 ...THUNDERSTORMS WITH TORRENTIAL RAINFALL APPROACHING THE ALLEGANY FRONT AND THE CENTRAL SHENANDOAH VALLEY... AT 440 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF SHOWER AND THUNDERSTORM ACTIVITY MOVING EAST THROUGH WEST VIRGINIA. THIS ACTIVITY WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL...BUT ALSO TORRENTIAL RAINFALL RATES OF 2 TO 3 INCHES PER HOUR. A FLASH FLOOD WATCH REMAINS IN EFFECT...AND THIS SYSTEM HAS A HISTORY OF PRODUCING FLASH FLOODING. THIS IS A POTENTIALLY DANGEROUS SITUATION AS SOIL IS NEARLY SATURATED...AND ANY HEAVY RAINFALL WILL CAUSE FLASH FLOODING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MANNING
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 6:18 PM EDT | Flash Flood Warning | LWX | Albemarle, City of Charlottesville | 4 hr |
| Jun 11, 6:53 PM EDT | Flash Flood Warning | LWX | Madison | 4 hr |
| Jun 11, 7:23 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier | 37 min |
| Jun 11, 7:33 PM EDT | Severe Thunderstorm Warning | LWX | Clarke | 42 min |
| Jun 11, 7:49 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 56 min |
| Jun 11, 7:59 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier | 46 min |
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.